Metronidazole-induced encephalopathy in a patient with liver cirrhosis
0
조회
0
다운로드
1
인용
0
참고문헌
키워드
초록
Encephalopathy is a disorder characterized by altered brain function, which can be attributed to various causes. Encephalopathy associated with metronidazole administration occurs rarely and depends on the cumulative metronidazole dose, and most patients with this condition recover rapidly after discontinuation of therapy. Because metronidazole is metabolized in the liver and can be transported by the cerebrospinal fluid and cross the blood-brain barrier, it may induce encephalopathy even at a low cumulative dose in patients with hepatic dysfunction. We experienced a patient who showed ataxic gait and dysarthric speech after receiving metronidazole for the treatment of hepatic encephalopathy that was not controlled by the administration of lactulose. The patient was diagnosed as metronidazole-induced encephalopathy, and stopping drug administration resulted in a complete recovery from encephalopathy. This case shows that caution should be exercised when administering metronidazole because even a low dose can induce encephalopathy in patients with liver cirrhosis.
Abstract
Encephalopathy is a disorder characterized by altered brain function, which can be attributed to various causes. Encephalopathy associated with metronidazole administration occurs rarely and depends on the cumulative metronidazole dose, and most patients with this condition recover rapidly after discontinuation of therapy. Because metronidazole is metabolized in the liver and can be transported by the cerebrospinal fluid and cross the blood-brain barrier, it may induce encephalopathy even at a low cumulative dose in patients with hepatic dysfunction. We experienced a patient who showed ataxic gait and dysarthric speech after receiving metronidazole for the treatment of hepatic encephalopathy that was not controlled by the administration of lactulose. The patient was diagnosed as metronidazole-induced encephalopathy, and stopping drug administration resulted in a complete recovery from encephalopathy. This case shows that caution should be exercised when administering metronidazole because even a low dose can induce encephalopathy in patients with liver cirrhosis.
참고문헌 (16)
- Lamp KC, "Pharmacokinetics and pharmacodynamics of the nitroimidazole antimicrobials", Clin Pharmacokinet, 36, pp.353~373 (1999)
- Uhl MD, "Metronidazole in treating portosystemic encephalopathy", Ann Intern Med, 124, pp.455~ (1996)
- Kusumi RK, "Central nervous system toxicity associated with metronidazole therapy", Ann Intern Med, 93, pp.59~60 (1980)
- Sunwoo IN, "Metronidazole neuropathy: report of three cases", J Korean Med Assoc, 31, pp.561~566 (1988)
- Ji KH, "Reversible metronidazole-induced encephalopathy", J Korean Soc Clin Toxicol, 4, pp.131~136 (2006)
- 허소영, "Metronidazole에 의해 유발된 가역적 뇌병증", 노인병, 12(3), pp.176~178 (2008), 대한노인병학회[DOI]
- 이지혜, "Metronidazole-Induced Toxic Encephalopathy in A Hemodialysis Patient: A Case Report", Kidney Research and Clinical Practice, 27(6), pp.743~746 (2008), 대한신장학회
- 권겸일, "Metronidazole 중독증: 임상-신경영상 소견의 불일치를 보인 2예", 대한신경과학회지, 24(6), pp.581~584 (2006), 대한신경과학회
- 김국현, "메트로니다졸에 의해 유발된 뇌증 2예", 대한소화기학회지, 45(3), pp.195~200 (2005), 대한소화기학회
- Kim DS, "Reversible MRI findings in metronidazole-induced cerebellar dysfunction", J Korean Neurol Assoc, 17, pp.904~907 (1999)
- Groothoff MV, "Meulenbelt J. Irreversible encephalopathy after treatment with high-dose intravenous metronidazole", Clin Ther, 32, pp.60~64 (2010)
- Somogyi A, "Disposition and removal of metronidazole in patients undergoing haemodialysis", Eur J Clin Pharmacol, 25, pp.683~687 (1983)
- Lau AH, "Hemodialysis clearance of metronidazole and its metabolites", Antimicrob Agents Chemother, 29, pp.235~238 (1986)
- Bradley WG, "Metronidazole neuropathy", Br Med J, 2, pp.610~611 (1977)
- Ahmed A, "Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy", Neurology, 45, pp.588~589 (1995)
- Kim DW, "Metronidazole-induced encephalopathy", J Neurol Sci, 224, pp.107~111 (2004)
